Naproxen is a non-steroidal anti-inflammatory drug (NSAID) used in human medicine. Dogs are particularly sensitive to naproxen which is a propionic acid NSAID (like ibuprofen). Dogs may ingest by accident or misguided owners may give it to their pet for apparent pain.
In dogs the main risks or naproxen exposure are gastrointestinal signs and anaemia. Gastrointestinal effects are due to reduced production of prostaglandins by inhibition of cyclo-oxygenase enzymes involved in their synthesis. The mechanism of the anaemia is unclear but may be due to blood loss (either gross or occult) from the gastrointestinal tract.
The most common signs of naproxen toxicosis are vomiting, diarrhoea (which may be haemorrhagic), melaena and haematemesis. There may also be abdominal discomfort, lethargy and pale mucous membranes. Perforation of a gastrointestinal ulcer has also been reported. After a large dose there may be neurological signs with depression, weakness, drowsiness and rarely seizures. Renal impairment and raised liver enzymes may also occur.
Treatment of naproxen toxicosis includes emesis, repeat dose activated charcoal, rehydration, monitoring of haematology, renal and liver function, and gastroprotectants (omeprazole and misoprostol). Naproxen has a long half-life so gastroprotectants are recommended for 14 days.